Kansas, 2001

Hail and Damaging Winds in Kansas, April 20, 2001

April 20, 2001 · NWS GLD · 23 events in 9 counties and zones

21 thunderstorm wind, 1 high wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 2:10 PM MST, 20 minutes earlier.

Area forecast discussion, Apr 20, 2:10 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI APR 20 2001

CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE
TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY
NORTH OF CWA.

HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD
AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN
LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR
UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR
DIFFERENCE WRT SUN WX IF AVN IS CORRECT.

CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND
SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS
IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO
NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT
THROUGHOUT.

SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW
BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS
POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY
EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN
IN CO AREAS.

LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS.
WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH
WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND
NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY
PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT
NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN
CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX
CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS
POSS.

LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL
AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH
SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES.

.GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE
COUNTIES IN CO UNTIL 5 PM MDT.

RJC

In the hours before

Special weather statement, Apr 20, 10:03 AM MST, 4 hours 27 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT FRI APR 20 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO
QUINTER KANSAS LINE THIS AFTERNOON AND EVENING.

A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON.
CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN
SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE
MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING.
HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL
MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A
SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE
FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT
WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

LOCKHART
Special weather statement, Apr 20, 2:00 PM MST, 30 minutes before
KSZ003-004-015-016-NEZ081-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST
NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST
KANSAS.

SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS
AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.
BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

O$$

BULLER

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
April 20, 2:30 PM MST to 2:36 PM MST
Where
Sherman County, Goodland
Measured
63 kt (72 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

Thunderstorm Wind, Cheyenne

When
April 20, 2:30 PM MST
Where
Cheyenne County, 12 mi N of Wheeler
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.933, -101.717

Thunderstorm Wind, Sherman

When
April 20, 2:36 PM MST
Where
Sherman County, Goodland Arpt
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -101.700

Thunderstorm Wind, Thomas

When
April 20, 2:58 PM MST to 3:15 PM MST
Where
Thomas County, 4 mi N of Levant
Measured
65 kt (75 mph)
Reported by
AMATEUR RADIO
Coordinates
39.433, -101.200

Semi-truck blown over along Interstate 70 and power pole down on Highway 25 in Thomas County.

Thunderstorm Wind, Cheyenne

When
April 20, 3:00 PM MST
Where
Cheyenne County, 8 mi S of St Francis
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.650, -101.800

Thunderstorm Wind, Rawlins

When
April 20, 3:17 PM MST to 3:25 PM MST
Where
Rawlins County, 7 mi N of Atwood
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.900, -101.050

Thunderstorm Wind, Decatur

When
April 20, 3:40 PM MST to 3:45 PM MST
Where
Decatur County, Oberlin
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Thunderstorm Wind, Decatur

When
April 20, 3:44 PM MST to 3:52 PM MST
Where
Decatur County, Oberlin
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Tree limbs and power lines were down across Decatur County. In addition, a thousand foot irrigation pipe blew into two vehicles on Highway 83 due to the wind. No injuries.

Thunderstorm Wind, Sheridan

When
April 20, 3:45 PM MST
Where
Sheridan County, 2 mi W of Hoxie
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.467

Thunderstorm Wind, Gove

When
April 20, 3:50 PM MST
Where
Gove County, Grainfield
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.117, -100.467

Thunderstorm Wind, Rawlins

When
April 20, 4:00 PM MST to 4:10 PM MST
Where
Rawlins County, 7 mi NE of Ludell
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.917, -100.867

Trees uprooted and power lines were down across Rawlins County.

Thunderstorm Wind, Graham

When
April 20, 4:10 PM MST
Where
Graham County, 5 mi S of Hill City
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.300, -99.850

Thunderstorm Wind, Norton

When
April 20, 4:10 PM MST
Where
Norton County, Norton
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -99.883

Trees and some power lines were down in Norton.

Thunderstorm Wind, Rawlins

When
April 20, 4:20 PM MST
Where
Rawlins County, Herndon
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.900, -100.783

Fallen trees and several damaged roofs were common from the strong winds.

Thunderstorm Wind, Cheyenne

When
April 20, 5:05 PM MST to 5:23 PM MST
Where
Cheyenne County, 10 mi W of St Francis
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.767, -101.983

Thunderstorm Wind, Norton

When
April 20, 5:15 PM MST
Where
Norton County, Norton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.833, -99.883

High Wind, Sherman

When
April 20, 5:30 PM MST
Where
Sherman forecast zone
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Non-convective winds.

Thunderstorm Wind, Rawlins

When
April 20, 6:00 PM MST
Where
Rawlins County, 14 mi NW of Atwood
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.950, -101.233

Thunderstorm Wind, Thomas

When
April 20, 6:30 PM MST
Where
Thomas County, 2 mi SW of Rexford
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.450, -100.783

Thunderstorm Wind, Sheridan

When
April 20, 6:30 PM MST
Where
Sheridan County, Selden
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.533, -100.567

Thunderstorm Wind, Decatur

When
April 20, 6:35 PM MST
Where
Decatur County, 7 mi W of Oberlin
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.650

Hail, Decatur

When
April 20, 6:35 PM MST
Where
Decatur County, 7 mi W of Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.650

Thunderstorm Wind, Norton

When
April 20, 7:05 PM MST
Where
Norton County, Norton
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -99.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242794, 5242796, 5242795, 5242797, 5242901, 5242798, 5242799, 5242895, 5242896, 5242897, 5242898, 5242902, 5242903, 5242899, 5242900, 5242908, 5242793, 5242904, 5242907, 5242910, 5242905, 5242906, 5242909.